A 77-year-old male patient experienced a seven Kg weight loss and 4-5 bowel movements per day with the greasy and foul-smelling stools. He had arterial hypertension treated with olmesartan 20 mg per day for the previous five years. A colonoscopy was normal and histology showed a collagenous colitis. For the failure of budesonide treatment he
was admitted to our Department. An upper gastrointestinal endoscopy showed the disappearance of duodenal villi and histology showed severe atrophy of the duodenal villi with lymphocytic infiltrate in the epithelium and lamina propria.
A diagnosis of ileitis and collagenous colitis associated with malabsorption due to the olmesartan therapy was made. The long delay between the onset of Olmesartan therapy and the development of enteropathy suggests that the reaction is a localized, delayed hypersensitivity response which is cell-mediated and results in damage to the small intestinal brush border and collagenous colitis.